Everything You Need To Know About Suboxone Overdose
It is often helpful for treatment centers to prescribe drugs to help individuals who are recovering from an opioid use disorder. The most common approach is opioid replacement therapy, which involves prescribing a medication that fulfills the needs of opioid-dependent individuals without offering them a high. Suboxone is a combination medication that is made out of two distinct opioid drugs, buprenorphine and naloxone. It is generally prescribed after a person has stopped taking recreational drugs.
Suboxone treatment helps by mitigating cravings, decreasing the severity of withdrawal symptoms, and increasing the likelihood that a person will remain in their addiction treatment program. Over time, once a person has developed the tools and coping strategies they need to remain sober, a physician can guide them through the process of slowly tapering off Suboxone.
Suboxone is generally safe when it is taken at prescribed doses in the context of an addiction treatment plan. Nonetheless, this potent drug carries risks even for people who use it for legitimate purposes. Individuals who obtain Suboxone illicitly or deliberately abuse their Suboxone prescription, however, put themselves at a high risk of Suboxone addiction. More concerningly, this behavior can be fatal in the case of a Suboxone overdose.
How Does a Suboxone Overdose Occur?
Suboxone is designed to be relatively safe. In fact, compared to methadone, another commonly prescribed drug for opioid replacement therapy, it has a far lower fatality rate. Unlike methadone and commonly abused opiates, Suboxone’s active ingredient, buprenorphine, is only a partial opioid agonist. That means that it does not fully activate the opioid receptors in users’ brains and does not release the same quantities of dopamine as recreational drugs do.
Buprenorphine not only offers a limited high, but it is known for having a “ceiling effect,” which means that no matter how much the dosage is increased, there is an upper limit to how much the effects of the drug can be enhanced. Suboxone also includes naloxone, an opiate that becomes bioavailable when the drug is taken via illicit routes of administration. Snorting Suboxone or administering it via a Suboxone injection activates the naloxone, which is an opioid antagonist that sends users into immediate withdrawal. The combination of naloxone and buprenorphine gives Suboxone effects that generally have a low risk profile.
Nonetheless, it is possible to overdose on Suboxone. Suboxone is generally prescribed to people who are withdrawing from drugs and have built up a tolerance to opioids. Opioid overdoses occur when a person takes a higher dose of opioids than their body can tolerate. When people with a negligible opioid tolerance take Suboxone, it is possible that they will overdose. This is more likely, of course, when people misuse their Suboxone medication by taking higher doses than prescribed, or when people obtain illicit Suboxone from a drug dealer rather than a doctor.
Taking Suboxone along with other opioids can also overpower the body’s opioid tolerance. The most common reason that people overdose on Suboxone occurs when they abuse other substances during Suboxone treatment. Taking stimulants that stress the heart, such as methamphetamine or crack cocaine, is particularly damaging when taking Suboxone, which is a central nervous system depressant with opposite effects. Suboxone and alcohol is another potentially lethal combination, since both substances are central nervous system depressants.
Signs of Suboxone Overdose
People who overdose on Suboxone broadly experience the same symptoms as someone overdosing on any other opioid, including heroin, fentanyl, oxycodone, and other pills that get you high. Symptoms and effects of a Suboxone overdose include:
- Pinpoint pupils
- Gastrointestinal problems, including nausea, vomiting, and stomach pain
- Mood swings
- Lack of physical coordination
- Cognitive or memory problems
- Slowed breathing
- Slowed heart rate
The greatest risk of a Suboxone overdose is respiratory depression. Because Suboxone slows down the central nervous system, the respiratory system can become unable to keep up with the body’s demands. As a result, the brain and vital organs may starve for lack of oxygen. Suffering from respiratory depression for even a short period can cause inalterable damage. In the most extreme cases, it can lead to death.
Preventing a Suboxone Overdose
When a person is overdosing on Suboxone, it is essential to prevent the overdose from becoming fatal. Administering naloxone can reverse the overdose and send them into immediate opioid withdrawal. While naloxone can save a person’s life in the short term, it is still essential for people to get long term support for their substance abuse problems.
Suboxone Overdose Treatment
An outpatient treatment center can provide the resources, support, and long term treatment that people with opioid use disorder need in order to stay sober. If someone has abused Suboxone previously, it is unlikely that a treatment center will advocate opioid replacement therapy. Instead, an outpatient treatment center can design an individualized treatment program that takes into account all of a person’s needs and circumstances.
By following such a plan, a person can successfully detox off of opioids, develop the tools they need to avoid relapse, and build a new life for themselves in sobriety. Addiction is a legitimate — and quite serious — medical problem, but it can be treated. Ready to take step in the right direction? We can help with your recovery. Get in touch with us today!